After completing neoadjuvant chemotherapy for triple-negative invasive breast cancer, Madeline, age 32, had a bilateral mastectomy with reconstructive surgery.
Final pathology showed residual disease in the breast and one lymph node, and her oncologist recommended adjuvant therapy with capecitabine (1,500 mg twice a day for 14 days, off for 7 days). Five weeks postoperatively, she started cycle 1. Eight days later, her husband called the cancer clinic reporting that over the past two days, his wife developed profound weakness, unremitting diarrhea despite using diphenoxylate and atropine as directed, and painful, red, swollen hands and feet. Her symptoms represented a drastic change from her usual routine and energy level.
What Would You Do?
Early onset of severe and unexpected side effects may indicate that a patient on capecitabine or 5-fluorouracil (5-FU) has a metabolic deficiency leading to toxic levels of the drug’s metabolites (end product of drug metabolism) not being cleared from the body. Early initiation of an antidote, uridine triacetate, is the most successful strategy to reduce toxic symptoms. Standard supportive care in combination with administration of uridine triacetate within 96 hours (four days) of symptom onset has shown increased survival rates when compared with supportive care alone. One clinical study demonstrated an 81% survival rate in 26 patients with early-onset toxicity treated with uridine triacetate, and another study involving 142 patients suffering from a metabolic deficiency or an unintentional overdose showed a 96% survival rate and 12% were able to resume treatment at a lower dose.
When oncology nurses are aware of the red flags of capecitabine and 5-FU toxicity (see sidebar) they can educate patients on the timing and type of side effects that are expected and those that may indicate a toxic reaction. Patients need to be encouraged not to delay reporting side effects, thereby shrinking the 96-hour window of opportunity of survival benefit using uridine triacetate.
In addition to the reported side effects, Madeline was neutropenic and had grade 2 mucositis. She received standard supportive care, including antibiotics and hydration, and over the next five days completed 20 doses of uridine triacetate. Her symptoms began to recede, and three weeks later she resumed treatment with a reduced dose of capecitabine. She tolerated additional cycles with low-grade hand-foot syndrome and manageable diarrhea.